Alert archive / Vermont / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 8, 2010, 6:26 PM EDT for Rutland County, Vermont. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2010, 6:26 PM EDT (22:26 UTC)
- Expired
- May 8, 2010, 7:19 PM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County Rutland County, VT
The radar
The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 412 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:11 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 8, 3:11 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 311 PM EDT SAT MAY 8 2010 .SYNOPSIS... LOW PRESSURE WILL CROSS AND PUSH EAST OF THE AREA TONIGHT INTO SUNDAY ALONG WITH SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS... ESPECIALLY ACROSS THE NORTHERN HIGHER TERRAIN. BLUSTERY WEST WINDS WILL ALSO DEVELOP ACROSS THE ENTIRE AREA THROUGH THE PERIOD BEFORE SLOWLY ABATING BY SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION BY MONDAY WITH CONTINUED COOL WEATHER AND THE THREAT OF WIDESPREAD FROST BY MONDAY NIGHT. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 239 PM EDT SATURDAY...CHANGEABLE CONDS STILL ON TAP FOR TONIGHT AS FCST AREA TRANSITIONS TO A MUCH COOLER EARLY SPRINGTIME PATTERN OVER THE NEXT FEW DAYS. LATEST ANALYSIS SHOWING RATHER COMPLEX DOUBLE-BARRELLED LOW PRESSURE SYSTEM CURRENTLY CROSSING OUR AREA. INITIAL WIND SHIFT LINE IN THE PROCESS OF PUSHING ACROSS VT COUNTIES ATTM WITH BROKEN BAND OF LIGHT SHOWER ACTIVITY. SECOND AND MORE POTENT FRONTAL BOUNDARY ASSOC W/WRN LOW PRESSURE MEMBER CONTINUES TO RACE EASTWARD ACROSS SRN ONTARIO SOUTHWARD INTO WRN/CNTRL NY STATE W/ADDL SCT/NUMEROUS SHRA ACTIVITY ALONG WITH A FEW EMBEDDED RUMBLES OF THUNDER. WHILE DECENT ISALLOBARIC COUPLET EXISTS W/ERN BNDRY...MUCH MORE IMPRESSIVE COUNTERPART APPARENT WITH WRN BNDRY WITH LATEST MSAS ANALYSIS SHOWING POST-FRONTAL 3 HR PRESSURE RISES IN EXCESS OF 5/6 MB. INDEED...MANY WIND DAMAGE REPORTS AND WIND GUSTS IN EXCESS OF 50 TO 60 MPH ACROSS WRN NY ATTM. GOOD NEWS IS I'M NOT EXPECTING WIND GUSTS OF THIS MAGNITUDE ACROSS OUR AREA...THOUGH WILL CONTINUE TO MENTION GUSTY WINDS IN THE 30 TO 40 MPH RANGE OR SO BY THIS EVENING AND INTO THE OVERNIGHT HOURS AS SECONDARY FRONT SWEEPS EASTWARD. AS FOR CHCS OF PCPN...WITH DRY SLOT CURRENTLY PUSHING ACROSS THE AREA ONLY EXPECT WIDELY SCT TO SCT SHOWER ACTIVITY THROUGH THE LATE AFTERNOON/EARLY EVENING HOURS BEFORE COVERAGE INCREASES LATER THIS EVENING WITH DEEPER MOISTURE BEHIND SECONDARY FROPA. WITH MEAN BNDRY LYR FLOW TURNING WESTERLY TO WEST-NORTHWESTERLY OVER TIME TONIGHT...HIGHEST COVERAGE TO LIKELY OCCUR ACROSS THE NRN HIGHER TERRAIN WITH DEEPER VALLEY LOCALES BEING SHADOWED BY DOWNSLOPING EFFECTS. A QUICK LOOK AT 925--850 MB THERMAL PROFILES SUPPORT PRIOR THOUGHTS OF PCPN MIXING WITH OR CHANGING TO SNOW ACROSS THE HIGHER TERRAIN LATER TONIGHT WHERE A FEW SLUSHY INCHES POSSBL...MAINLY ABOVE 1500 FEET. WITH SUCH DECENT MIXING IN THE BNDRY LYR OVERNIGHT HAVE LEANED A TAD MILDER THAN BLENDED MOS MIN TEMP GUIDANCE AND GENERALLY CLOSE TO LAMP NUMBERS. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... AS OF 239 PM EDT SATURDAY...BY TOMORROW SFC LOW AND ASSOC UPPER TROUGH CONTINUE TO PUSH RATHER QUICKLY OFF TO THE NORTHEAST WITH BLUSTERY COOL CONDS EXPECTED. INDEED...LOW LVL THERMAL PROFILES ONLY SUPPORT HIGHS FROM THE U30S TO M40S ACROSS MOST OF THE AREA...PERHAPS NEAR 50 FAR SOUTHEAST IN FAVORED DOWNSLOPING AREAS OF THE LWR CT RVR VALLEY...SO BUNDLE UP. STILL A GOOD THREAT OF SCT SHRAS AND/OR SHRASN...MAINLY ACROSS OUR NRN MTNS...ESP VT DURING THE FIRST HALF OF THE DAY BEFORE DEEPER MOISTURE BEGINS TO WANE. ANY MINOR ADDL ACCUM WOULD OCCUR EARLY IN THE DAY AND MAINLY ABOVE 2000 FEET OR SO. ANY LINGERING NRN VT SHRASN TO WANE AND END OVERNIGHT SUNDAY INTO EARLY MONDAY MORNING AS SFC HIGH PRESSURE ACROSS THE GREAT LAKES MAKES SLOW INROADS INTO OUR REGION. WHILE CLOUDS LIKELY TO HANG TOUGH ACROSS THE EAST THROUGH MUCH OF THE NIGHT...SKIES TO BEGIN TO CLR OUT ACROSS OUR NRN NY ZONES LATE. TRICKY TEMP FCST HERE AS ALL INDICATIONS ARE THAT WHILE TEMPERATURES WILL FLIRT NEAR OR BELOW THE FREEZING MARK IN OVERNIGHT...ENOUGH CLOUDS AND WIND WILL PERSIST IN THE BNDRY LYR TO PRECLUDE FROST. ALSO... COLDEST SPOTS TO OCCUR IN AREAS WHERE GROWING SEASON HAS NOT YET BEGUN AND WITH SCT SHRASN STILL A POSSIBILITY THROUGH THE FIRST HALF OF THE NIGHT NORTHEAST WILL OPT TO PRECLUDE MENTION OF "FROST". GIVEN CONTINUED WIND...HAVE ALSO NUDGED MIN TEMPS UP SOMEWHAT ABV CURRENT GUIDANCE...THOUGH PERSONS WITH TENDER VEGETATION SHOULD BE AWARE THAT NEAR OR BELOW FREEZING TEMPS ARE POSSBL IN SOME AREAS OVERNIGHT. THEREAFTER...AFOREMENTIONED HIGH PRESSURE THEN BUILDS EASTWARD ATOP THE AREA DURING MONDAY WITH MAINLY SUNNY COOL CONDS AND SLOWLY ABATING WINDS. HIGHS SHOULD REBOUND SLIGHTLY INTO THE 50S AREA WIDE...THOUGH THESE VALUES STILL AROUND 10 DEGREES BELOW NORMAL. BY MONDAY NIGHT HIGH CRESTS OVERHEAD WITH CLR SKIES AND LIGHT WINDS ALLOWING OPTIMAL RADIATIONAL COOLING PROCESSES TO OCCUR. INDEED FEEL FAIRLY CONFIDENT THIS WILL BE THE COLDER NIGHT OF THE PERIOD WITH WIDESPREAD FROST AND/OR FREEZING CONDS LIKELY IN MANY AREAS. THUS PERSONS W/AGRICULTURAL INTERESTS OR WHO'VE ALREADY PLANTED TENDER VEGETATION SHOULD KEEP ABREAST OF LATEST TEMP FCSTS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 308 PM EDT SATURDAY...BELOW NORMAL TEMPS THRU THE PERIOD. RIDGE AXIS WILL BE OVER FORECAST AREA TUESDAY MORNING...THEN MOVE EAST TO NEW ENGLAND COAST BY TUESDAY EVENING. MEANWHILE...LOW PRESSURE AND ASSOCD WRMFNT WILL MOVE INTO THE OH VLY TUES PM. SO AFTER A CLEAR AND COLD START TO THE DAY WITH WIDESPREAD FROST...EXPECT SUNSHINE TO BE FOLLOWED BY INCR CLDS...WITH A CHC OF RAIN LATER IN THE DAY OVER WRN ZONES. 850 MB TEMPS ONLY WARM TO AROUND +2C...SO DESPITE SOME SUNSHINE IT WILL STILL BE RATHER COOL...WITH HIGHS MAINLY IN THE LOW TO MID 50S. PCPN CHANCES INCR TUESDAY NIGHT WITH APRCH OF LOW PRESSURE AND WRMFNT FROM OH VLY. LOOKS LIKE MAINLY RAIN...ALTHO SOME WET SNOW MAY BE MIXED IN OVER NC/NE VT. CHANCE OF RAIN CONTINUES WEDNESDAY AS LOW TRACKS FROM PENNSYLVANIA TO SOUTH OF NEW ENGLAND. CONTD COOL WITH HIGHS MAINLY IN 50S NORTH AND 40S SOUTH WHERE PCPN CHANCES HIGHEST. DRYING CONDITIONS WED NITE AS ULVL TROF AND SFC LOW MOVE EAST OF THE AREA...ALLOWING FOR HIGH PRESSURE TO BUILD IN FROM N-NW. SHRTWV MOVING EAST FROM THE GRTLKS WILL WEAKEN AS IT MOVES THRU RIDGE OVER THE NORTHEAST. HAVE INCLUDED A LOW CHC OF SHWRS FOR THURS PM/NIGHT. SERIES OF WEAKENING SHRTWVS WILL BRING SOME CLOUDS FRI/SAT...BUT ONLY SLITE CHC OF SHWRS DURING THIS PERIOD...ALONG WITH SOME MODERATION IN TEMPS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THROUGH 12Z SUNDAY...A LOW PRESSURE AREA NEAR KART AT 11Z SATURDAY WILL BE OVER THE CANADIAN MARITIMES BY 12Z SUNDAY. THE HIGHER TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN CLOUDS THROUGH THE PERIOD. PERIODS OF RAIN THIS MORNING WILL TAPER OFF TO SHOWERS THIS AFTERNOON...AREAS OF MVFR IN RAIN AND LOW CEILINGS THROUGH THE PERIOD. SURFACE PRESSURE GRADIENT TO TIGHTEN LATE THIS AFTERNOON AS THE LOW TRACKS UP THE SAINT LAWRENCE VALLEY INTO QUEBEC. EXPECTING SURFACE WIND GUSTS OF 20 KNOTS OR GREATER TO DEVELOP IN THE 18Z-20Z TIME RANGE AND CONTINUE THROUGH 12Z SUNDAY. COLDER AIR TO WORK INTO THE REGION TONIGHT...SO EXPECTING A CHANGE OVER TO SNOW ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK IN THE 03Z-06Z SUNDAY TIME RANGE. OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY... 12Z SUNDAY THROUGH 12Z MONDAY...VFR/MVFR IN RAIN SHOWERS. GUSTY WINDS THROUGH 00Z MONDAY. 12Z MONDAY THROUGH 06Z WEDNESDAY...VFR UNDER RIDGE OF HIGH PRESSURE. 06Z WEDNESDAY THROUGH 00Z THURSDAY...MVFR/IFR IN RAIN SHOWERS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...JMG LONG TERM...RJS AVIATION...RJS
Hazardous weather outlook, May 8, 4:56 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 456 AM EDT SAT MAY 8 2010 NYZ026>031-034-035-087-VTZ001>012-016>019-090900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 456 AM EDT SAT MAY 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. A LOW PRESSURE AREA OVER WESTERN NEW YORK STATE EARLY TODAY WILL MOVE NORTHEAST UP THE SAINT LAWRENCE VALLEY AND BE OVER QUEBEC TONIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS TODAY ACROSS THE REGION. STRONG AND GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT WITH WIND GUSTS OF 35 TO 45 MPH EXPECTED... WITH HIGHER WIND GUSTS LIKELY OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND GREEN MOUNTAINS. COLDER AIR WILL MOVE INTO THE REGION TONIGHT...WITH RAIN SHOWERS CHANGING TO SNOW SHOWERS OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND GREEN MOUNTAINS. SNOW SHOWERS ARE ALSO POSSIBLE OVER THE SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WESTERLY WINDS GUSTING TO 35 TO 45 MPH ARE EXPECTED TO CONTINUE INTO SUNDAY. SNOW SHOWERS ARE ALSO EXPECTED OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND GREEN MOUNTAINS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 8, 6:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
604 PM EDT SAT MAY 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 W WATERBURY 44.34N 72.81W
05/08/2010 E0.25 INCH WASHINGTON VT TRAINED SPOTTER
&&
MBLocal storm report, May 8, 6:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
607 PM EDT SAT MAY 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WATERBURY 44.34N 72.75W
05/08/2010 E0.25 INCH WASHINGTON VT TRAINED SPOTTER
ALSO REPORTED GUSTY WINDS AND HEAVY RAIN
&&
MBSpecial weather statement, May 8, 6:11 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 611 PM EDT SAT MAY 8 2010 VTZ003-004-006>008-010-012-018-019-082315- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR- EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON... STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH... SPRINGFIELD...WHITE RIVER JUNCTION...BRISTOL...RIPTON... EAST WALLINGFORD...KILLINGTON 611 PM EDT SAT MAY 8 2010 ...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL... ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN VERMONT THROUGH 715 PM TONIGHT. EXPECT SOME OF THE STORMS TO HAVE SMALL HAIL AND GUSTY WINDS. A SPOTTER IN WATERBURY REPORTED PEA SIZE HAIL AND GUSTY WINDS WITH A THUNDERSTORM AT 600 PM. THE GREATEST LIKELIHOOD OF THUNDERSTORMS PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZE HAIL WILL BE ACROSS WASHINGTON AND CALEDONIA COUNTIES AS WELL AS NORTHERN RUTLAND...NORTHERN WINDSOR...AND ORANGE COUNTIES. AS THUNDERSTORMS APPROACH...SEEK COVER IMMEDIATELY! EVENSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:02 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 58 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.